Lymphocytic Colitis (cont.)
Bhupinder Anand, MD
In this Article
What causes microscopic colitis?
Comment on this Read 17 Comments
The cause(s) of microscopic colitis is unknown. Some experts suspect that microscopic colitis is an autoimmune disorder similar to the autoimmune disorders that cause chronic ulcerative colitis and Crohn's disease.
One study has implicated long term (longer than 6 months) use of nonsteroidal anti-inflammatory drugs (NSAIDs) as a cause of microscopic colitis. Some individuals' diarrhea improves after stopping the NSAIDs. Several other drugs have also been incriminated as a cause of microscopic colitis. The most common are proton pump inhibitors (PPIs) such as lansoprazole (Prevacid, Prevacid SoluTab), omeprazole (Prilosec, Zegerid), and esomeprazole (Nexium); the Statin simvastatin (Zocor); H2 blocker ranitidine (Zantac); SSRI sertraline Zoloft); and P2Y12 inhibitor ticlopidine (Tilcid).
What are the symptoms of microscopic colitis?
Comment on this Read 6 Comments
The primary symptom of microscopic colitis is chronic, watery diarrhea. Individuals with microscopic colitis can have diarrhea for months or years before the diagnosis is made. Typically, the symptoms begin very gradually and are intermittent in nature with periods when the person feels well, followed by bouts of chronic diarrhea. This chronic diarrhea of microscopic colitis is different from the acute diarrhea of infectious colitis, which typically lasts only days to weeks. Some individuals with microscopic colitis also may experience mild abdominal cramps and pain. Blood in the stool is unusual.
Medically Reviewed by a Doctor on 10/2/2013
Viewers share their comments
Microscopic Colitis - Treatments Question: What was the treatment for your lymphocytic colitis?
Microscopic Colitis - Cause Question: What was the cause of your lymphocytic colitis?
Microscopic Colitis - Symptoms Question: What symptoms did you experience with your microscopic colitis?